oa Southern African Journal of Anaesthesia and Analgesia - Safety of pain control with morphine : new (and old) aspects of morphine pharmacokinetics and pharmacodynamics : travel fellowship winner
|Article Title||Safety of pain control with morphine : new (and old) aspects of morphine pharmacokinetics and pharmacodynamics : travel fellowship winner|
|© Publisher:||Medpharm Publications|
|Journal||Southern African Journal of Anaesthesia and Analgesia|
|Publication Date||Mar 2010|
|Pages||7 - 15|
|Keyword(s)||Adverse effects, Morphine, Pharmacodynamics, Pharmacokinetics and Respiratory insufficiency|
Background : A 26-year-old, 59 kg female was administered morphine 10 mg during tonsillectomy, and 5 mg in the recovery room. She died 5 hours after the operation. Hypoxic cerebral injury, arising from morphine side-effects, was pronounced the cause of death, in spite of morphine being undetectable in blood. Recent pharmacokinetic-pharmacodynamic modelling indicates that, after a single intravenous dose, maximum respiratory depression occurs after 1 hour and 40 minutes and persists for hours. Furthermore, respiratory depression is accompanied by airway obstruction, sleep potentiates respiratory depression and airway obstruction, pain stimulates breathing and antagonises respiratory depression, pain relief unmasks respiratory depression, and a slow breathing rate is uncommon.
Methods : Pharmacokinetic-pharmacodynamic simulations were used to estimate the time course of morphine effect-site concentrations in an "average" 59 kg female, and to calculate the degree of resulting respiratory depression.
Results : Morphine effect-site concentrations approached dangerous levels for respiratory depression and persisted for hours, while plasma concentrations were undectectably low.
Discussion : Court testimony indicates that additional factors contributed to the patient's demise. Respiratory depression was potentiated by pain relief following quinsy tonsillectomy, and by falling asleep. The airway was obstructed, as witnessed both by nurses and a fellow patient. In addition, nursing staff failed to recognise that snoring can indicate a dangerously obstructed airway.
Conclusions : Dangerous respiratory depression often goes unrecognised in surgical wards. Strategies for improved safety include education of nursing and other staff regarding the following aspects of respiratory depression : (i) recognition of delayed and prolonged respiratory depression; (ii) noisy breathing indicates obstructed breathing; (iii) respiratory rate is an unreliable monitor of respiratory depression; iv) training in airway management should be compulsory; (v) sleeping patients should be administered oxygen, and pulse oximetry monitoring should be done (especially at night); (vi) more local anaesthesia should be administered for postoperative pain; (vii) combination analgesic therapy (NSAIDs, paracetamol, ketamine, dexmedetomidine, gabapentin) should be utilised to reduce morphine requirements; (viii) high risk patients (e.g. elderly, obese, sleep-apnoea syndrome) should be identified; (ix) sedation scores should be recorded to detect obtunded patients. Morphine plasma concentrations do not reflect pharmacological activity.
Article metrics loading...